Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

July 28, 2023Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 28, 2023, 12:58 AM CDT for Steele County, Waseca County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 12:58 AM CDT (05:58 UTC)
Expired
Jul 28, 2023, 1:45 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Hail
0.00 in
Wind
40

Counties Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3091 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS83 KMPX 280558
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT Fri Jul 28 2023
 
MNZ084-085-093-280645-
Steele MN-Waseca MN-Freeborn MN-
1258 AM CDT Fri Jul 28 2023

...Strong thunderstorms will impact portions of northeastern
Freeborn, Steele and southeastern Waseca Counties through 145 AM
CDT...

At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to near Waseca to near Waldorf.
Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  New Richland around 110 AM CDT.
  Medford around 120 AM CDT.
  Owatonna, Ellendale and Geneva around 130 AM CDT.
  Hollandale around 140 AM CDT.
  Blooming Prairie around 145 AM CDT.

Other locations impacted by these storms include Clinton Falls,
Waseca Airport, Lemond, Merton, Steele Center, Otisco, Rice Lake
State Park, Bixby, Deerfield and Owatonna Airport.

This includes the following highways...
 Interstate 35 between mile markers 20 and 49.
 U.S. Highway 14 between mile markers 156 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4390 9373 4405 9358 4420 9353 4419 9305
      4388 9305 4374 9318
TIME...MOT...LOC 0558Z 294DEG 31KT 4418 9353 4404 9353 4395 9363 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 28, 12:20 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 28, 12:20 AM CDT, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1220 AM CDT Fri Jul 28 2023

.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jul 27 2023

Key Messages:

- Today and overnight, high impact severe weather possible across
  mainly eastern Minnesota and west central Wisconsin. Damaging wind
  greater than 75 mph, and hail larger than tennis balls are possible
  with the storms.

- Friday, additional severe storms are possible, but this depends on
  how the overnight storms play out.

- Looking ahead, temperatures will be more seasonable next week,
  with occasional chances for thunderstorms.

Discussion...

Today and tonight…There is potential for high impact severe weather
later this afternoon into early tonight. Storms that develop will
have the potential for very large hail and damaging wind. The main
driver behind this set up is extreme amounts of instability due to
the hot and humid surface conditions, together with dry mid levels of
the atmosphere. The end result is MLCAPE values of over 4000 J/kg.
In addition, deep layer shear was on the order of 40 kts, which means
organized convection with strong updrafts. However, the 0-1km shear
was less than 10 kts, and the effective helicity was around 100 kts
or less. For this reason, the main threat with these storms is very
large hail, especially once they develop. After that, HiRes models
support the idea of a cold pool developing and these storms
congealing into a line, with strong winds becoming the primary
threats. Additional development is possible into the overnight hours,
but the main concern is between now and midnight. The main takeaway
from all of this is to continue to monitor the forecast, and know
where to seek shelter if warnings are issued for your location later
today.

Friday…There is a conditional threat for severe weather across
southern Minnesota into west central Wisconsin, but a lot will depend
on how the overnight convection plays out. Current thinking is that
the atmosphere will have time to destabilize with another round of
storms developing during the afternoon and evening. Once again the
deep layer shear and CAPE profiles would support severe weather.
There is a marginal risk of severe storms, but this could get
adjusted once the first round of storms moves through. A lot will
depend on where the boundaries set up, as cold air advection will be
moving in from the north.

Saturday through Thursday…A weak cold font is forecast to move
through the region and bring a slight reprieve from the heat and
humidity. This will also bring dry conditions over the weekend. Where
this frontal boundary eventually ends up and how quickly it returns
northward will determine when and where rain chances return.
Northwest flow will bring a few weak systems across the region, and
these could spark showers and thunderstorms across the Upper Midwest,
but the majority of the precipitation will be focused along the
aforementioned boundary which should be across the Upper Missouri
River basin. No changes were made to the blended forecast, and there
are small chances for precipitation next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1220 AM CDT Fri Jul 28 2023

VFR and light winds expected for terminals that don't have some
lingering thunderstorms overnight. The best chance for thunderstorms
will be MKT which has a storm almost to the terminal at the issuance
time of this discussion. Chance for showers and an isolated
thunderstorm as well for WI terminals. Heading into Friday VFR
expected at all sites with 5 to 10 knots winds.

KMSP... Chances for thunderstorms have decreased significantly with
the immediate terminal area missing out with storms to the north and
south. VFR with shifting 5 to 10 knot winds.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch until 4 AM CDT early this morning for Anoka-Carver-
     Chisago-Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-
     Washington-Wright.

WI...Flood Watch until 4 AM CDT early this morning for Barron-Chippewa-
     Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...JRB
AVIATION...NDC
Hazardous weather outlook, Jul 27, 1:36 PM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT Thu Jul 27 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
136 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Excessive heat is expected today with Heat Index values of 100 to
110 degrees this afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main
hazards, along with locally heavy rain. The greatest risk for
severe storms will be from central Minnesota into northwest
Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 27, 10:57 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1057 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             3 SE Weber              45.44N 93.08W
07/27/2023  M1.25 inch       Isanti             MN   Public

            Delayed report via Facebook, mix of quarter
            to half dollar sized hail.

&&

TDH
Local storm report, Jul 28, 12:27 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1227 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Tstm Wnd Dmg     1 SE New Ulm            44.31N 94.45W
07/27/2023                   Brown              MN   Public

            Report from mPING: 3-inch tree limbs broken
            with time estimated based on radar.

&&

NDC
Local storm report, Jul 28, 12:29 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1229 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Tstm Wnd Gst     1 N Skyline             44.15N 94.03W
07/28/2023  M49 MPH          Blue Earth         MN   Mesonet

            Mesonet station MN073 U.s.169 - Mankato - Mp
            52.

&&

NDC
Local storm report, Jul 28, 12:34 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     Hail             4 SE Oshawa             44.26N 94.05W
07/28/2023  E0.75 inch       Nicollet           MN   Public

            Report from mPING: Dime (0.75 in.) with time
            estimated based on radar.

&&

NDC
Local storm report, Jul 28, 12:39 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1239 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     Tstm Wnd Gst     4 NNW Eagle Lake        44.22N 93.92W
07/28/2023  M49 MPH          Blue Earth         MN   AWOS

            AWOS station KMKT Mankato AP.

&&

NDC
Special weather statement, Jul 28, 12:58 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT Fri Jul 28 2023

MNZ084-085-093-280645-
Steele MN-Waseca MN-Freeborn MN-
1258 AM CDT Fri Jul 28 2023

...Strong thunderstorms will impact portions of northeastern
Freeborn, Steele and southeastern Waseca Counties through 145 AM
CDT...

At 1258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to near Waseca to near Waldorf.
Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  New Richland around 110 AM CDT.
  Medford around 120 AM CDT.
  Owatonna, Ellendale and Geneva around 130 AM CDT.
  Hollandale around 140 AM CDT.
  Blooming Prairie around 145 AM CDT.

Other locations impacted by these storms include Clinton Falls,
Waseca Airport, Lemond, Merton, Steele Center, Otisco, Rice Lake
State Park, Bixby, Deerfield and Owatonna Airport.

This includes the following highways...
 Interstate 35 between mile markers 20 and 49.
 U.S. Highway 14 between mile markers 156 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 9373 4405 9358 4420 9353 4419 9305
      4388 9305 4374 9318
TIME...MOT...LOC 0558Z 294DEG 31KT 4418 9353 4404 9353 4395 9363

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:06 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti39 min
Jul 27, 7:14 PM CDTSevere Thunderstorm WarningMPXAnoka46 min
Jul 27, 7:27 PM CDTSpecial Weather StatementMPXRenville33 min
Jul 27, 7:39 PM CDTSpecial Weather StatementMPXMeeker36 min
Jul 27, 7:40 PM CDTFlood WatchMPXAnoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more4 hr
Jul 27, 7:56 PM CDTSpecial Weather StatementMPXWright34 min
Jul 27, 8:16 PM CDTSpecial Weather StatementMPXSherburne44 min
Jul 27, 8:21 PM CDTSpecial Weather StatementMPXMeeker39 min
Jul 27, 8:43 PM CDTSevere Thunderstorm WarningMPXMeeker32 min
Jul 27, 8:53 PM CDTSpecial Weather StatementMPXKandiyohi37 min
Jul 27, 8:58 PM CDTSpecial Weather StatementMPXAnoka47 min
Jul 27, 8:59 PM CDTSpecial Weather StatementMPXSherburne46 min
Jul 27, 9:25 PM CDTSevere Thunderstorm WarningMPXKandiyohi35 min
Jul 27, 9:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville28 min
Jul 27, 11:13 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley47 min
Jul 27, 11:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet56 min
Jul 28, 12:22 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca40 min
Jul 28, 2:58 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Jul 28, 3:05 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison25 min
Jul 28, 3:36 PM CDTSpecial Weather StatementMPXIsanti39 min
Jul 28, 3:49 PM CDTSpecial Weather StatementMPXSherburne41 min
Jul 28, 4:16 PM CDTSpecial Weather StatementMPXHennepin44 min
Jul 28, 4:22 PM CDTSpecial Weather StatementMPXHennepin38 min
Jul 28, 4:34 PM CDTSpecial Weather StatementMPXDakota26 min
Jul 28, 4:37 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin38 min
Jul 28, 4:43 PM CDTSpecial Weather StatementMPXRamsey47 min
Jul 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDakota, Washington31 min
Jul 28, 5:06 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
Jul 28, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue26 min
Jul 27, 7:19 PM CDTSpecial Weather StatementMPXRusk41 min
Jul 27, 7:23 PM CDTSpecial Weather StatementMPXPolk37 min
Jul 27, 7:53 PM CDTFlash Flood WarningMPXBarron, Rusk3 hr
Jul 27, 8:09 PM CDTFlash Flood WarningMPXPolk3 hr
Jul 28, 5:21 PM CDTSpecial Weather StatementMPXSaint Croix39 min
Jul 28, 5:40 PM CDTSpecial Weather StatementMPXChippewa50 min
Jul 28, 5:53 PM CDTSevere Thunderstorm WarningMPXChippewa37 min
Jul 28, 6:02 PM CDTSpecial Weather StatementMPXDunn43 min
Jul 28, 6:19 PM CDTSevere Thunderstorm WarningMPXChippewa26 min
Jul 28, 6:37 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire83 min
Jul 28, 6:50 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXEau Claire25 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.